Depression and other side effects of insomnia?


Question from Kathleen: I've been taking zopiclone 7.5 mg for 3 years since cancer. I get depressed when I try to stop. I'm 71. Is there any great harm in staying on it forever? If so, what is the method to get off?
Answers - Helena Schotland It really depends on the underlying insomnia, whether it has been fully evaluated. There are some people who require long-term therapy, but most people do not. Insomnia is often transient, and may ebb and flow over time. I like to give patients an opportunity periodically to see if there's a night they can do without the sleeping medication, with the goal of transitioning them to using sleeping medications only as needed, rather than nightly. And in fact, I've had some patients where I prescribed sleeping medications for their insomnia. When they come back to see me, their insomnia is cured and they never took the sleeping medication. But knowing that they had it in their medicine cabinet was enough to make them relax and sleep on their own. Depression and anxiety can play a large role in insomnia, and cognitive-behavioral therapy can be useful in those situations. Patients may also need to have their depression or insomnia addressed directly by a psychiatrist, as insomnia may be a symptom but not necessarily the underlying issue.

On Wednesday, January 17, 2007, our Ask-the-Expert Online Conference was called Sleep Well: Healthy Habits for Good Rest. Helena Schotland, M.D. and moderator Marisa Weiss, M.D. answered your questions about ways to improve your sleep.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C1a
C1b
Evergreen-donate
Back to Top